Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 26, NWS Cheyenne, WY

July 8, 2023Cheyenne County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 3:37 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 3:37 PM MDT (21:37 UTC)
Expired
Jul 8, 2023, 6:36 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:00 PM MDTFLASH FLOODLodgepole, NEEmergency manager reported flash flooding in Lodgepole. Flooding has since ended as of 456PM.
Jul 8, 4:32 PM MDTFLASH FLOOD7 W Lodgepole, NESpotter reported roads and fields flooded near Sunol.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS55 KCYS 082137
FFWCYS
NEC033-090045-
/O.NEW.KCYS.FF.W.0026.230708T2137Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
337 PM MDT Sat Jul 8 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Cheyenne County in the panhandle of Nebraska...

* Until 645 PM MDT.

* At 337 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sidney, Lodgepole, Gurley, Colton, Sunol, Sidney Airport and 
  Brownson.

This includes the following highways...
	Interstate 80 in Nebraska between mile markers 48 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4133 10325 4132 10302 4138 10281 4135 10264
      4128 10262 4114 10262 4101 10263 4101 10277
      4102 10304

FLASH FLOOD...RADAR INDICATED

$$

Claycomb
1 follow-up statement
282 
WGUS75 KCYS 090036
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
636 PM MDT Sat Jul 8 2023

NEC033-090046-
/O.CAN.KCYS.FF.W.0026.000000T0000Z-230709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-
636 PM MDT Sat Jul 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CHEYENNE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4133 10325 4132 10302 4138 10281 4135 10264
      4128 10262 4114 10262 4101 10263 4101 10277
      4102 10304

$$

Kubelka

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:59 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 8, 1:59 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
159 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 8 2023

Severe convection ongoing this afternoon. Concerns deal primarily
with the severe convection today...followed by warmer/drier
weather Sunday into next week.

Currently...Convection developing along a line from
Scottsbluff...northwest to Lusk this afternoon. Thinking maybe
this is along an old outflow boundary line from this mornings
convection. This area is also where skies cleared out early and
SBCAPES are up near 2000J/KG.

As the afternoon draws on...expecting low clouds to clear across
southeast Wyoming with instability increasing to 2000 to 2500J/KG.
0-6km shear is definitely there with 40-45kts and mid level lapse
rates 7-9C/KM. Looking like latest HRRR simulated radar is
handling these storms pretty good. Storms moving from northwest to
southeast and stay discrete across southeast Wyoming. So all
modes of severe weather can be expected. Current 0-3km helicity
across the southern Panhandle currently around 250 m2/s2...so this
area would be the best area for tornado development. HRRR
simulated radar shows storms continuing through 03Z this evening
before decreasing in coverage and intensity.

Much warmer and drier Sunday as upper high moves over the CWA.
ECMWF/NAM showing a few storms down here across Laramie County
and the south Laramie Range. Looking at afternoon highs climbing
into the upper 70s and low 80s area wide.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 8 2023

Mainly VFR to MVFR conditions across southeast Wyoming and the
Nebraska panhandle with showers and thunderstorms being the
primary concern. Timing has been tricky to nail down with these
showers and thunderstorms, but the best timing for thunderstorms
looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS
tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and
15Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 8 2023

Active afternoon with showers and storms ongoing east of the
Laramie Range. Look for storms to continue through mid evening
before decreasing in coverage and intensity. Much drier Sunday
into Monday as a high pressure center currently located over
eastern Utah and western Colorado moves into the area. Very dry
for Carbon and Albany Counties Sunday through Tuesday next week
with increasing fire weather threats. Breezy to windy conditions
Monday through Wednesday across Carbon and Albany Counties with
gusts 30-40 mph and afternoon humidity well below 15 percent.
Given fuels are not ready...this may keep fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...GCC

In the hours before

Local storm report, Jul 8, 2:57 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
257 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  M1.00 inch       Scotts Bluff       NE   Public

&&
Local storm report, Jul 8, 3:09 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Picture from Twitter of slightly larger than
            quarter sized hail 3 miles east of Minatare.

&&

GCC
Local storm report, Jul 8, 3:13 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
313 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Hail             9 N Jay Em              42.60N 104.36W
07/08/2023  E1.00 inch       Goshen             WY   Trained Spotter

&&

gcc
Local storm report, Jul 8, 3:19 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
319 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Corrected time based on radar imagery.
            Picture from Twitter of slightly larger than
            quarter sized hail 3 miles east of Minatare.

&&

gcc
Local storm report, Jul 8, 3:26 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
326 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Corrects time of Minatare 3 east report
            based on radar imagery. Twitter post for
            quarter sized hail 3 miles east of Minatare.

&&

gcc
Local storm report, Jul 8, 3:28 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Flash Flood      Bayard                  41.76N 103.32W
07/08/2023                   Morrill            NE   Broadcast Media

            Flash flooding continues in Bayard near Camp
            Rock Campgrounds.

&&

gcc

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:47 AM MDTSpecial Weather StatementCYSSioux43 min
Jul 8, 12:29 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Jul 8, 12:51 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux39 min
Jul 8, 1:30 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Morrill, Scotts Bluff30 min
Jul 8, 1:59 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff31 min
Jul 8, 2:09 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 8, 2:24 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Cheyenne, Morrill36 min
Jul 8, 2:33 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff42 min
Jul 8, 2:48 PM MDTFlash Flood WarningCYSMorrill3 hr
Jul 8, 3:00 PM MDTFlash Flood WarningCYSCheyenne, Morrill3 hr
Jul 8, 3:00 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Morrill45 min
Jul 8, 3:15 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball45 min
Jul 8, 3:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne35 min
Jul 8, 3:51 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball24 min
Jul 8, 4:15 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball30 min
Jul 8, 4:46 PM MDTSpecial Weather StatementCYSKimball44 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.